This is kinda out of my areas of knowledge as Im a type 1, but here goes...I have a friend who is a type 2...is on metformin, lantus, apridra and victoza. Has been having for several months increasing abdominal pain, nausea, vomiting, chest pain, rapid heart rate, worsening anxiety etc. She is being seen by a cardiologist for a stress test, but her EKG came back normal. After looking up some side effects on metformin I noticed it could cause although rare Lactic Acidosis and it fit her symptoms perfectly. So she convinced her Dr to check for it, and got her results back showing her lactic acid levels were elevated along with her microalbumin. Her Dr's solution (which I do agree partly with, however the answer infuriates me too)...you need to see an Endo and let the endo decide what to do about the metformin. Hello this DR was the one to prescribe metformin and is now leaving her with NO guidance....and pawning it off on an Endo to decide...which by the way they STILL haven't given her an appt for.
Has anyone else out here had similar experiences with metformin and what if so were you told to do about it? Thanks for any help.
Usually the nausea comes on when you start Metformin. They should have started slowly, 1/2 a tablet once a day, then increasing to twice a day for a few days, then increasing over a fortnight until you are on full dosage. I don’t know about the other medicines but there may be problems between them. My doctor taught me to be persistent, that it isy health and the doctors work for me. I would bug them daily until I get the appointment with the endo. Sorry if i am not much help ; hang in there, you are a good friend for helping.
Thanks, yes she's be on the Metformin for some time...at least a couple of years. That's what I told her, not to mess around with this, and to call first thing Mon and schedule the appt herself if she needs to. Her reg doctor can always fax a referral, but she desperately needs someone who knows what the heck they are doing. It may be a rare problem...but if this is what's causing her levels to be elevated, she REALLY needs it evaluated and taken seriously.
As has already been suggested, metformin can sometimes cause gastric distress. But a test showing lactic acid levels is a serious concern. Lactic Acidosis is listed as a side effect of metformin, but is generally extremely rare. In a Cochrane survey of literature the rate of acidosis in was found to be not different in patients taking metformin than in patients taking other diabetes medications.
The exception to this is in patients who have renal failure (kidney failure). Normally the kidneys clear lactic acid, and when the clearance is impaired, the lactic acid levels can build to dangerous levels. You say your friend had elevated microalbumin, which is an indication of kidney problems.
I think your friend is in trouble and would be wise to quickly get a second opinion and get a doctor to figure out what is going on. Most seriously, if she is having a problem, continued use of metformin can be a real problem.
Agree needs to see someone on this ASAP with this kidney issue.
Just a note about Victoza is that it can cause lows and upset stomach too when one gets low. For some there is some stimulus in the pancreas with Victoza. Since your friend is on insulin as well this can cause a double whammy if she has an empty stomach and is going low. I sometimes get sick from a low on Victoza and know I need to eat. Some say its not supposed to that but I swear it does it for me.
Your friend is on a lot of medicine and review sounds in order for me as to what the Dr is trying to accomplish and how to get there.
I totally agree, she really does need someone an ENDO managing this. I was just floored when her Dr who prescribed the metformin to her was like you need an Endo let him figure out what to do with the Metformin.
I was like wow REALLY, she put you on this stuff...and now is leaving you totally hanging with NO guidance. Scary how some Dr's practice medicine. Me I'd be finding a new Dr along with an Endo ASAP.